Tardive Dyskinesia

By | December 26, 2014

Tardive dyskinesia is a rare disease caused by use of medications like antipsychotics and neuroleptics and tricyclic depressants. This condition is not inherited and not occurs due to any other medical issues but is caused by prolonged use of certain drugs. The word “tardive” translates to ‘late onset’ and hence the symptoms of this disorder develop after a person takes certain drugs for extended period. For many people initial symptoms of TD is observed after taking medications for 90 days or even more.

Studies indicate that about 20% of the people who take metoclopramide (given for gastrointestinal problems) will develop some symptoms of tardive dyskinesia. Reglan is the brand name of this drug which carries a warning about this disease if it is used for long period. This disorder is marked by certain type of involuntary movements of the body like blinking of eyes, tapping of fingers, spasms of legs and grimacing. These movements are beyond the control of the person and they occur suddenly and in irregular pattern. It is unfortunate that certain movements of TD become permanent and even medications cannot cure them. The only way to prevent TD is to avoid taking metoclopramide.

Symptoms of infants and Young Children :

Infants and young children are prone to develop GERD (a reflux disorder of gastrointestine) for which metoclopramide is given. This drug is also given for solving gut motility problems in young children. Such children are prone to develop TD and may show symptoms like repeated tongue movement, involuntary jaw movement, tapping of foot, grimacing, blinking and sudden leg movements. All the above signs develop almost suddenly and involuntarily. In addition children treated with neuroleptic drugs are likely to develop various mental disorders in later age.

Tardive Dyskinesia

Symptoms in Adults :

  • Eyes: The person affected with TD would suddenly raise his eyebrows many times involuntarily. This would give the impression that he is impatient or questioning the happenings. Most of the antipsychotic and neuroleptic medications would block/control the neurotransmitters that send/receive signals to/from the brain. This in turn would cause many uncontrolled movements on the face. Some people will blink their eyes suddenly and repeatedly.
  • Fingers: It can cause sudden involuntary movements of fingers that cannot be controlled.
  • Gait: The way one walks can change due to the effects of TD. It is described as “tardive gait” in which a person can have difficulty in walking, changing directions, make sudden quick steps, falling (for no reason) and stopping while passing through a door or using a staircase.
  • Facial muscles: TD very often affects the facial muscles of the person who can exhibit facial tics, sudden movement of lips/tongue, and in severe cases difficulty in swallowing and breathing.
  • Neck and throat: TD can affect the muscles of neck and spine region and the affected person would develop “wry neck”. The head of the person would move in one direction whereas the chin would be elevated in the opposite side. This condition is described as torticollis in medical terms.

Causes :

Exact cause of TD is still not known but it is believed to be caused by prolonged intake of certain medications like antipsychotics and neuroleptics. These drugs block the neurotransmitters that send and receive signals from the brain. They would block the dopamine D2 receptors of the brain leading to involuntary movements of the body. Prolonged use of metoclopramide can cause involuntary jerk movements of facial muscles. People who are taking this drug for 3 months or more are prone to develop this disorder. The symptoms of TD can appear even after stopping the medication also.

Who are at risk?

Elderly people, women in the post menopause period, people with mild to severe mental retardation and individuals who are drinking alcohol for prolonged period are more prone to develop TD symptoms than others.

Diagnosis :

Your doctor will look for the above symptoms (more precisely on the involuntary facial muscle movements) and will collect the medical history of the patient. He would take into account various factors like his age, medical history, his habits and diet. There is no specific test to detect TD but the symptoms are self evident to described the movement disorder.

Treatment :

Once the root cause of TD has been evaluated your doctor will either suggest alternate medication or lower the dosage to manage the symptoms. TD can occur due to the side effects of taking antipsychotic drugs and benzodiazepine drugs given for controlling seizures. The best way for preventing the symptoms of TD in infants and children is not to give metoclopramide and other antipsychotic drugs. You can discontinue the drug or use any other suitable medication after consulting your doctor. For children with epilepsy you can consult pediatric neurologist for taking any alternate drug.

The symptoms of involuntary movement can be managed by taking vitamin supplements in your diet. For many people sudden onset of symptoms like uncontrollable tics can be embarrassing. This can cause serious problems at workplace and family. Living with symptoms of tardive dyskinesia is truly debilitating. Research is going on about prescribing drugs for managing the symptoms of TD. Prescription medications for treating TD include clozapine (to treat dystonic features), benzodiazepine (to treat side effects of antipsychotic drugs), reserpine, propanolol (both prescribed for reducing hypertension) and tetrabenzine. Vitamin D supplement is highly beneficial in controlling the symptoms related to TD.

Leave a Reply

Your email address will not be published. Required fields are marked *